July 9, 2014
ADHD Therapy Increases Cardiovascular Risks in Children
Aarhus, Denmark—Stimulants prescribed for attention-deficit/hyperactivity disorder (ADHD) significantly increase the incidence of cardiovascular disease in children, although the overall risk remains low, according to a large Danish study.
The study, published recently in the Journal of Child and Adolescent Psychopharmacology, used a nationwide cohort that included a large number of children and adolescents diagnosed with ADHD and a long prospective follow-up. It sought to find out whether stimulant use compared with nonuse was associated with cardiovascular disease in a total Danish population sample; to examine the same association in a population-based sample of children and adolescents with a diagnosis of ADHD; and to examine the modifying effect of time and dose of stimulants and later cardiovascular disease.
To determine that, researchers conducted a longitudinal, prospective cohort study of all children born in Denmark between 1990 and 1999, identifying those with ADHD. Data from national health registers were used to track cardiovascular and other diagnoses.
Out of the total population of 714,258 contributing a total of 6,767,982 person-years, use of stimulants was found to increase the risk of a cardiovascular event (adjusted HR = 1.83). In the 8,300 children with ADHD, stimulant treatment also increased the risk of a cardiovascular event (adjusted HR = 2.20), with a complex time-dependent dose-response relationship.
The authors report that high doses were associated with an increased risk of cardiovascular events; specifically, children prescribed more than 30 mg of methylphenidate per day 12 months prior to the event had a higher risk than children not in treatment (adjusted HR = 2.24 [1.20–4.20]).
In contrast, they add, “examining the dose at the time of the cardiovascular event, we found an inverse relationship between cardiovascular events and the current dose, with the highest risk in the group of children being prescribed the lowest dose.” The study suggests that discontinuation or reduction of therapy could have an effect on cardiovascular function.
“Cardiovascular events were rare but twice as likely in stimulant users as in non-users, both in the total national population and in children with ADHD,” the authors write. “Our results suggest a safety signal with an increased risk of cardiovascular disease associated with stimulant treatment in children and adolescents.”
The researchers further note that if their results are replicated in other studies, “Our findings may be of public health significance, especially given the increasing use of psychostimulants. Our findings may also be relevant for future revisions of the international treatment guidelines with regard to the use of high doses of methylphenidate, and regarding the recommendation of drug holidays.”
|U.S. Pharmacist Social Connect